Alert archive / West Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 22, NWS Charleston, WV

August 2, 20097 counties in West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 2, 2009, 3:47 AM EDT for 7 counties in West Virginia. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2009, 3:47 AM EDT (07:47 UTC)
Expired
Aug 2, 2009, 7:45 AM EDT
In force
4 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Barbour County, WV, Braxton County, WV, Lewis County, WV, Nicholas County, WV, Randolph County, WV, Upshur County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 148 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:20 AM EDTFLASH FLOOD4 S Sutton, WV2 LICK ROAD FLOODED ALONG 2 LICK RUN.
Aug 2, 6:30 AM EDTFLASH FLOODAlton, WVROADS FLOODED IN SOUTHERN UPSHUR COUNTY. HINKLE ROAD...ALEXANDER ROAD...AND ALEXANDER/ALTON ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 93 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2009-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2009-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 020747
FFWRLX
WVC001-007-041-067-083-097-101-021145-
/O.NEW.KRLX.FF.W.0022.090802T0747Z-090802T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
347 AM EDT SUN AUG 2 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL BARBOUR COUNTY IN WEST VIRGINIA...
  BRAXTON COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF SUTTON...
  SOUTH CENTRAL LEWIS COUNTY IN WEST VIRGINIA...
  NORTH CENTRAL NICHOLAS COUNTY IN WEST VIRGINIA...
  NORTHERN RANDOLPH COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF ELKINS...
  SOUTHERN UPSHUR COUNTY IN WEST VIRGINIA...
  NORTHERN WEBSTER COUNTY IN WEST VIRGINIA...

* UNTIL 745 AM EDT

* AT 345 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS OVER THE WARNED     
  AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCK
  CAVE...MILL CREEK...HOLLY RIVER STATE PARK...GASSAWAY...DAILEY AND 
  BELINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS...ROADWAYS AND UNDERPASSES. 
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF 
CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3879 7973 3843 8080 3860 8093 3866 8103
      3908 7980 3903 7974 3897 7938

$$

21
1 follow-up statement
000 
WGUS71 KRLX 021148
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
748 AM EDT SUN AUG 2 2009

WVC001-007-041-067-083-097-101-021153-
/O.EXP.KRLX.FF.W.0022.000000T0000Z-090802T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER WV-BRAXTON WV-UPSHUR WV-RANDOLPH WV-LEWIS WV-NICHOLAS WV-
BARBOUR WV-
748 AM EDT SUN AUG 2 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 AM EDT FOR SOUTH
CENTRAL BARBOUR...NORTH CENTRAL NICHOLAS...SOUTH CENTRAL LEWIS...
NORTHERN RANDOLPH...SOUTHERN UPSHUR...BRAXTON AND NORTHERN WEBSTER
COUNTIES...

HEAVY RAIN HAS MOVED OUT OF THE REGION AND NO FLOODING PROBLEMS HAVE 
BE REPORTED...THEREFORE THE FLASH FLOOD WARNING THAT WAS IN EFFECT 
HAS BEEN ALLOWED TO EXPIRE. LIGHT RAIN IS STILL FALLING AND THERE 
STILL COULD BE SOME MINOR WATER PROBLEMS AFTER THE RAIN ENDS. 

TURN AROUND DONT DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

LAT...LON 3879 7973 3843 8080 3860 8093 3866 8103
      3908 7980 3903 7974 3897 7938

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 1:50 AM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 2, 1:50 AM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
150 AM EDT SUN AUG 2 2009

.SYNOPSIS...
STRONG UPPER LEVEL DISTURBANCE OVERNIGHT INTO SUNDAY...WITH PASSAGE
OF COLD FRONT. DRY MONDAY...FOLLOWED BY ANOTHER FRONT TUESDAY NIGHT
INTO WEDNESDAY.

&&

.NEAR TERM /THROUGH TODAY/...
FORECAST WAS UPDATED TO APPEND ANOTHER TIER OF COUNTIES NORTHWARD TO
CURRENT FLASH FLOOD WATCH...BASED ON RADAR TRENDS OF INCOMING SYSTEM
AS WELL AS WHERE HEAVY RAIN FELL DURING THE LAST ONE.

PREVIOUS DISCUSSION...
OVERALL THINKING REMAINS THE SAME AS THE SLOW MOVING COLD
FRONT...WHICH STRETCHES FORM WESTERN LOWER MICHIGAN SOUTHWARD
THROUGH EASTERN ILLINOIS INTO NERN ARKANSAS AT 00Z...WILL CONTINUE
TO MOVE EASTWARD OVERNIGHT. AHEAD OF THE FRONT...A MOISTURE LADEN
SOUTHERLY FLOW WILL PUSH PRECIPITABLE WATER VALUES BACK UP TO
AROUND 1.8 TO 2 INCHES. WITH SHORTWAVE ENERGY SLIDING INTO THE
REGION BETWEEN 6Z AND 12Z...EXPECT TO SEE SHOWERS WITH SOME
EMBEDDED THUNDER MOVE ACROSS THE REGION. WITH THE FFG GUIDANCE
AROUND 1.5 INCHES IN 3 HOURS...COULD SEE THE POTENTIAL FOR
FLOODING PROBLEMS SHOULD THE RAIN DEVELOP...SO WILL CONTINUE THE
WATCH. THE ONE CONCERN AT THIS TIME IS THE CONVECTION OVER THE
DEEP SOUTH...FROM TEXAS INTO ALABAMA. THE MODELS ARE NOT HANDLING
THIS VERY WELL AND IF THIS CONVECTION CONTINUES...IT WILL LESSEN
THE CHANCES OF SIGNIFICANT RAIN ACROSS THE OHIO VALLEY AS THE
MOISTURE FLOW WILL BE BLOCKED.

THE COLD FRONT SHOULD ARRIVE ALONG THE OHIO RIVER AROUND 15Z AND
WILL PUSH THROUGH THE MOUNTAINS BY 21Z. BEHIND THE FRONT...MUCH
DRIER AIR ALOFT PUSHES IN...ENDING THE SHOWERS...BUT SOME
AFTERNOON CU CAN STILL BE EXPECTED AS THE LOW LEVEL MOISTURE
LINGERS BRIEFLY.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
THE ACTUALLY COLD FRONT WILL PASS THRU THE AREA SUNDAY
NIGHT...KEEPING LINGERING SHOWERS IN THE MOUNTAINS INTO THE EVENING
HOURS. THE FRONT STALLS JUST SOUTH OF WV MONDAY.

BEHIND THE FRONT...MODELS TRY TO BRING RELATIVELY COOLER/DRIER AIR
INTO THE NORTHERN SECTIONS UNDER WEST...NORTHWEST FLOW AT
H8...BRINGING DRY WEATHER THROUGH MONDAY NIGHT. THEREFORE...ADJUSTED
POPS/WX GRIDS WITH CHANCE POPS OVER HIGHER ELEVATIONS...AND SLIGHT
CHANCE OVER WESTERN SLOPES.

WENT A DEGREE OR TWO HIGHER THAN GUIDANCE FOR LOWS SUNDAY NIGHT
COUNTING ON WET TERRAIN KEEPING HIGHER DEWPOINTS.
HOWEVER...SOUNDINGS SHOW DESCENT DRY COLUMN ALLOWING RADIATIONAL
COOLING TO FORM DENSE FOG ALONG RIVER VALLEYS AND AREAS THAT RECEIVE
RAIN...THROUGH MONDAY MORNING.

BY MONDAY MORNING...MODELS HAVE A WEAK RIDGE OF HIGH PRESSURE OVER
THE REGION THAT WILL HOLD THROUGH MONDAY NIGHT. AFTER ANY MORNING
FOG...INCREASED SUNSHINE MONDAY WILL REBOUND TEMPS WELL INTO THE
80S...ATMOSPHERE TOO CAPPED FOR ANYTHING BUT AN ISOLATED AFTERNOON
MOUNTAIN SHOWER OR THUNDERSTORM.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
ANOTHER COLD FRONT APPROACHES TUESDAY...WITH SHOWERS AND STORMS
AHEAD OF IT. MODELS IN GOOD AGREEMENT BRINGING THE ACTUALLY COLD
FRONT EARLY WEDNESDAY MORNING.

MODELS HAVE JUST ENOUGH PUSH ON THIS FRONT TO GET IT JUST SOUTH OF
OUR AREA BEFORE STALLING. THUS...KEPT CHANCE POPS ACROSS THE
SOUTHERN HALF OF OUR CWA AND SLIGHT CHANCES ELSEWHERE THRU WED.

AS THE STATIONARY FRONT WEAKENS...ITS VICINITY AND ABUNDANT LOW
LEVEL MOISTURE COULD REGENERATE SOME AFTERNOON CONVECTION MAINLY
ALONG THE MOUNTAINS THU AND THU NGT...WHERE KEPT SLIGHT CHANCE POPS.

ONLY THE ECMWF BRING ANOTHER COLD FRONT FOR FRIDAY. DECIDED TO GO
DRY...AS THE GFS FOR NOW.

HAVE GONE WITH BIAS CORRECTED GMOS FOR HIGHS AND LOWS FROM TUE AND
TUE NGT. GENERALLY MID 80S LOWLANDS RANGING TO MID 70S FOR
HIGHS...AND WARM LOWS IN THE MID 60S.

EXPECTING DESCENT CLOUD COVER FOR WED AND WED NGT WHICH PROMPTED
COOLER TEMPS DURING THE DAY...LOW 80S...AND WARMER NIGHT GENERALLY
IN THE MID 60S.  WENT CLOSER TO GFS TEMPS THROUGH THE END OF THE
PERIOD.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
STRONG UPPER WAVE MOVES THROUGH...QUICKLY FOLLOWED BY PASSAGE OF
COLD FRONT TODAY. RAIN WITH EMBEDDED THUNDERSTORMS LEADS TO MVFR
CIGS AND VIS FOR MOST AREAS DURING MUCH OF THE MORNING...WITH BRIEF
IFR CONDITIONS UNDER THE HEAVIER CELLS. BEHIND THE  FRONT...DRIER
AIR ARRIVES WITH A RETURN TO VFR CONDITIONS...THOUGH WITH DECENT
FIELD OF CUMULUS. HIGH PRESSURE MOVES IN TONIGHT WITH CLEARING SKY
AND DECOUPLING WINDS...WHICH WITH WET GROUND FROM TODAY WILL LEAD TO
A NIGHT OF GOOD VALLEY FOG DEVELOPMENT.

AFTER 06Z MONDAY...
LIKELY IFR TO LIFR VISIBILITIES IN VALLEY FOG DURING THE PREDAWN
HOURS MONDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR WVZ005>008-
     013>016-018-024>030-033>040-046-047.
OH...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR OHZ086-087.
KY...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR VAZ003-004.

&&

SYNOPSIS...26/ARJ
NEAR TERM...MDP/ESS
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...MDP
Hazardous weather outlook, Aug 2, 1:51 AM EDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
151 AM EDT SUN AUG 2 2009

KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>016-018-024>030-
033>040-046-047-030600-
GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-DICKENSON-
BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-
CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
151 AM EDT SUN AUG 2 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ066-067-075-076-083>085-WVZ009>011-017-019-020-031-032-030600-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-WOOD-
PLEASANTS-TYLER-WIRT-RITCHIE-DODDRIDGE-HARRISON-TAYLOR-
151 AM EDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:52 AM EDTFlash Flood WarningRLXBoone, Clay, Kanawha, Lincoln3 hr
Aug 2, 3:36 AM EDTFlash Flood WarningRLXCabell, Wayne3 hr

Nearby

Flash Flood Warnings in West Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.